Prednisolone withdrawal: I'm new here. I've had... - LUPUS UK

LUPUS UK

27,688 members23,807 posts

Prednisolone withdrawal

Khadibuh
Khadibuh

I'm new here. I've had Lupus for 17 years but wasn't diagnosed as lupus till 2011. I've had all the topsy turvy of medications and all. Finally on HCQS 400mg and Prednisolone 10mg. While trying to reduce the dose to 7.5mg, it's been hell these few days! Permanent migraine, horrible moods, insomnia! If there's anything that helps the withdrawal symptom stage more comfortable, please help me with the information. Thank you..

14 Replies

Dropping just 1mg at a time would be a good start! How long have you been on pred?

Khadibuh
Khadibuh in reply to PMRpro

Thank you so much for your response. I’ve been on it for 6 years now.

PMRpro
PMRpro in reply to Khadibuh

Then VERY slowly does it! Your adrenal glands need a very phased return to work!!!

I drop by 0.5mg Pred every 4 weeks.

If I do it any faster then I am in big trouble - huge amounts of fatigue + some pain.

Khadibuh
Khadibuh in reply to Joy_1

Yeah, same here! I’ll try it gradually then. Thank you so much.

Hi I was told by my rheumy to alternate say 10 mg one day and next day 9.5mg then 10 mg next day then 9.5mg - do this for 6 weeks. Then six weeks on 9.5mg ... then 9.5mg one day, 9 mg next day then 9.5 mg next day for 6 weeks. I have now managed to get to 6.00 mg but god it takes so long but I do feel I am getting there. My pain has increased a little but I am determined. I never thought I could get below 7 mg. good luck sweetheart. xxxxxx

Khadibuh
Khadibuh in reply to hildebeast

Thanks alot for your response, I’ll go gradually too. 👍🏽

I just completed my prednisone taper about 2 weeks ago..I am also was on 10 mgs a day.Total including taper was about 2 months...my taper took the last 2-3 weeks of the total time on it. I went very slowly stayed on 7.5 for a eel then to 6,g for a couple of days then to 5 for a few days then 2.5 down to a crrushe liitle piece of the pill...I did have some uncomfortable days while tapering ..I am good now...of course my pains are creeping back...I'd rather have that then take prednison...I also take Hydroxy..hopefully the prednisone did what my dr wanted it to until my hydroxy kicked in.....but yes, I also had some headaches which I am not prone to get....hang in there!!

Thank you so much! I can’t wait to gain some level of normalcy.

PMRpro
PMRpro in reply to Khadibuh

Sometimes that is what you need the pred for.

its is difficult and of course we are all so different. But steroid withdrawal symptoms are so like some Lupus symptoms so we do not know what we are dealing with (is it the Lupus or is it the reducing the steroids) and neither do the Doctors in my experience. sometimes I feel like a guinea pig ?? xxxxxxxxxxxxxxxxxxxxxxxxxxxx

PMRpro
PMRpro in reply to hildebeast

Same for almost everything pred is used for - the withdrawal syndrome commonly resembles the disorder you are using the pred to combat. Such a pain!!!! And why the slower you reduce the better as that aspect is minimised for most people.

Please do not try to reduce the dose too quickly.1 mg per month.having had my dose upped to 10mg two months ago I am now on the reduction path.1 mg per month.good luck.

Chanpreet_Walia
Chanpreet_WaliaAdministrator

Hi Khadibuh,

Welcome to the LUPUS UK HealthUnlocked Community!

We offer a free information pack which you can download or request here: lupusuk.org.uk/request-info...

Have you spoken to your GP or rheumatologist about the symptoms you are experiencing?

Headaches are common in lupus, we published a factsheet on ‘LUPUS: and the Brain’ which you can read here: lupusuk.org.uk/wp-content/u...

Regular exercise helps to improve sleep quality. Exercise should be done at least a couple of hours before going to bed; otherwise the mind may be too active, making it more difficult to sleep. We published a blog article on exercising with lupus which you can read here: lupusuk.org.uk/lupus-and-ex...

The NHS Choices’ website provides information on sleep hygiene which I hope you will find useful: nhs.uk/LiveWell/sleep/Pages...

Please keep us updated, wishing you all the best.

You may also like...